Wisconsin, 2008

Hail in Wisconsin, July 20, 2008

July 20, 2008 · NWS MPX · 1 event in 1 county or zone

A strong jet stream pattern and mid level atmospheric trough combined to produce isolated severe weather on this date.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strong jet stream pattern and mid level atmospheric trough combined to produce isolated severe weather on this date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 20, 5:14 PM CST, 51 minutes earlier.

Area forecast discussion, Jul 20, 5:14 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
614 PM CDT SUN JUL 20 2008

.DISCUSSION...
THERE ARE MULTIPLE FEATURES OF INTEREST/CONCERN THIS AFTERNOON
ACROSS THE CWA. THE FIRST IS A WEAK MESOSCALE LOW ACROSS WEST
CENTRAL MN BETWEEN APPLETON AND LITCHFIELD...WHICH WAS NOTED IN
BOTH THE 18Z VISIBLE IMAGERY AND IN THE CYCLONICALLY ORIENTED
WINDS IN THE METAR OBSERVATIONS. THE OTHER ITEM OF NOTE IS THE
FADING BOUNDARY EXTENDING FROM AROUND NEW ULM TO THE SOUTHERN TWIN
CITIES INTO WEST CENTRAL WISCONSIN. INSTABILITY IS INCREASING THIS
AFTERNOON ACROSS WEST CENTRAL MN...ESPECIALLY JUST AHEAD OF THE
AFOREMENTIONED SURFACE LOW WHERE LIFTED INDICES HAVE DECLINED TO
AROUND -7C. EXPECT ANY STORMS THAT DO DEVELOP TO HAVE AN
ASSOCIATED TORNADO THREAT WITH THEM...INCLUDING ACROSS THE TWIN
CITIES METRO...WITH PLENTY OF LOW LEVEL VORTICITY TO FACTOR IN.
EXPECT STORMS TO HAVE SHIFTED INTO WEST CENTRAL WI AFTER
00Z...WITH THE MAJORITY OF LINGERING ACTIVITY IN EAST CENTRAL MN
TO HAVE ENDED BY O3Z. ANOTHER SHORTWAVE WILL MOVE ACROSS SOUTH
DAKOTA/IOWA TONIGHT...WITH SHOWERS AND THUNDERSTORMS POSSIBLY
GRAZING SOUTHERN MN...WHERE 20 POPS HAVE BEEN INCLUDED BETWEEN 06Z
AND 12Z MONDAY.

MONDAY MORNING SHOULD FEATURE DRY CONDITIONS LOCALLY...ALTHOUGH
ISOLD SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY
AFTERNOON AS A WEAK PV FEATURE AND SHORTWAVE DIVE SOUTH ACROSS THE
AREA. HAVE INCLUDED 20 POPS ACROSS THE MAJORITY OF THE FORECAST
AREA...WITH THE SLIGHTLY HIGHER POTENTIAL APPEARING TO BE OVER
WEST CENTRAL WI.

WEAK/TEMPORARY RIDGING WILL PREVAIL ON TUESDAY AND
WEDNESDAY...WITH THE NEXT SHOT AT MEASURABLE PRECIPITATION
ARRIVING LATE WEDNESDAY AND THURSDAY. THE ECMWF AND GFS HAVE SHOWN
PERSISTENCE WITH THE DECENT SHORTWAVE AND SURFACE SYSTEM PROGGED
DURING THAT TIMEFRAME...SO HAVE INCREASED POPS TO HIGH CHANCE /50/
ON WEDNESDAY NIGHT INTO THURSDAY.

HIGH TEMPERATURES WILL NOT STRAY TOO FAR FROM CLIMATOLOGICAL
NORMALS THROUGH THE PERIOD...WITH READINGS GENERALLY IN THE 80 TO
85 DEGREE RANGE. LOWS WILL BE SLIGHTLY ABOVE NORMAL OVER THE TIME-
FRAMES WITH CLOUDS/PRECIP.

&&

.AVIATION.../00Z TAF ISSUANCE/
THUNDERSTORMS THAT HAVE DEVELOPED OVER NRN MN AND ARE SINKING
SOUTHEAST ARE UNDER AN UPPER LEVEL COLD POCKET. THIS WILL MOVE
OVER WRN WI...WHERE A WEAK 1013MB SFC LOW EXISTS AS WELL. SOME TCU
IN THIS AREA AT 23Z ON VISIBLE ENOUGH TO WARRANT SOME SHOWER
DEVELOPMENT. THIS POSSIBLE DEVELOPMENT ALONG WITH THE MOVEMENT OF
PRE-EXISTING ACTIVITY IN NRN MN IS ENOUGH FOR A VCSH IN THE TAFS
WITH A CB MENTION. HIGHER CHANCES TO SEE TS AT A POINT ARE NORTH
AND EAST OF RNH AND EAU. ATTENTION THEN TURNS TO POSSIBLE
REDEVELOPMENT OF STRATUS AND/OR FOG TONIGHT. IN THE WAKE OF
AFOREMENTIONED SFC LOW...DEW POINTS HAVE DROPPED IN WRN AND CTRL
MN PARTIALLY IN RESPONSE TO DRY AIR ADVECTION AND SOME TO AFTN
MIXING. THIS DRYING WILL LIKELY STAY OUT OF WI THOUGH TONIGHT. BKN
TO OVC HIGH CLOUDS FROM DEVELOPING CONVECTION IN WRN SD WILL
CONTINUE TO STRAY OVER THE ENTIRE AREA FROM 02Z TO 10Z OR SO AND
WILL BE THE BIGGEST CAVEAT FOR RESATURATION OF THE LOW LEVELS
TONIGHT. SO HAVE GONE MORE OPTIMISTIC WITH FOG/STRATUS VISBY AND
CIG RESTRICTIONS. IFR CONDITIONS ARE THOUGHT TO STILL BE POSSIBLE
AT WI SITES...ESPECIALLY IF THEY WERE TO GET A STRAY SHOWER THIS
EVE...BUT AT THIS TIME HAVE MVFR CONDITIONS FORECAST IN THE
TEMPOS. WIND FORECAST FOR MON ARE TRICKY...ESPECIALLY IN THE
MORNING AS GRADIENT REMAINS BAGGY. MAY BE MORE VRB AT 4-6 KTS AT
MOST TAF SITES. SOME SCT CU EXPECTED DURING THE AFTN...WITH
POSSIBLY SOME ISOLD SHRA/TSRA DEVELOPMENT IN ERN MN AND WRN WI
WITH AN UPPER LEVEL DISTURBANCE MOVING SOUTH.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/MTF
Hazardous weather outlook, Jul 20, 9:27 AM CST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1027 AM CDT SUN JUL 20 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
211100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1027 AM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
WIDELY SCATTERED STRONG THUNDERSTORMS MAY ERUPT AGAIN TODAY
ACROSS PORTIONS OF EAST CENTRAL MINNESOTA...AND WEST CENTRAL
WISCONSIN...THIS AFTERNOON AND INTO THE EARLY EVENING HOURS.
ALTHOUGH THE MAIN THREAT WILL ONCE AGAIN BE IN THE FORM OF POTENT
STRAIGHT LINE WINDS...AND HAIL...THERE IS A POSSIBILITY OF A FEW
TORNADIC STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WARM FRONTAL BOUNDARY MAY DRAPE ITSELF ACROSS PORTIONS OF
CENTRAL MINNESOTA ON WEDNESDAY NIGHT INTO THURSDAY MORNING.
ALTHOUGH THE TIMING OF THIS SYSTEM IS STILL SUBJECT TO
REVISION...SCATTERED STRONG TO SEVERE THUNDERSTORMS SHOULD BE
ANTICIPATED BY LATE WEDNESDAY NIGHT...INTO THURSDAY MORNING FOR
PORTIONS OF CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The La Crosse radar (KARX), 174 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rusk

When
July 20, 6:05 PM CST to 6:10 PM CST
Where
Rusk County, 2.91 mi E of Conrath
Measured
1 in hail
Reported by
Public
Coordinates
45.380, -90.970

Hail occurred at County Road V and Pioneer Road, or about 3 miles North of Sheldon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129401.